Iowa, 2018

Hail in Iowa, May 1, 2018

May 1, 2018 · NWS FSD · 13 events in 4 counties and zones

A cold front moving across northwest Iowa interacted with a weakly capped environment with 1000-1500 J/kg MLCAPE to produce scattered surface-based storms during the late afternoon with large hail up to golf ball size. Isolated storms also developed behind the cold front during the evening with marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front moving across northwest Iowa interacted with a weakly capped environment with 1000-1500 J/kg MLCAPE to produce scattered surface-based storms during the late afternoon with large hail up to golf ball size. Isolated storms also developed behind the cold front during the evening with marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 1, 1:48 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 1, 1:48 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
248 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue May 1 2018

The main focus in the short term is on convective trends and
potential later this afternoon and evening.  A bit of a messy
satellite presentation this afternoon, but mesoscale GOES-East
sector is assisting in picking out where the surface front is
located early this afternoon. At 2pm, the front had stalled just
southeast of Sioux City stretching to the northwest of Cherokee and
pivoting just north of the Spencer, IA area.  To the south of this
boundary, temperatures have risen into the 70s, with dew points
pooling into the 60s, with analysis from the RAP/HRRR indicating
upwards of 1500 J/KG MLCAPE.

Aloft, also seeing an elongated band of agitated low-level clouds
stretching from Yankton to Sioux Falls to Marshall, likely
indicative of the positioning of the 850 mb boundary. Between
these two zones, an area of MUCAPE approaching 700 to 1200 J/KG
will develop (highest near the sfc frontal boundary) by late
afternoon.

High-resolution models suggest a multi-faceted scenario playing out
into the evening hours. As as upper wave over western KS/NE begins
to slide eastward into the Mid-Missouri river valley later this
afternoon (3-5pm), should start to see scattered convection break
out along the frontal boundary from Storm Lake to Onawa to Columbus
to Hastings, likely beginning first on the southwestern portions of
this line. Multi-cell clusters with embedded supercells will begin
to move northeast along this front, slowly edging eastward as cold
pools develop.  A secondary area of multi-cell elevated convection
may form further northwest between the 850 front and surface front
(5-8pm). Gradually as the upper wave moves east of the area early
this evening, this should push the risk of any strong convection
away from the area.

Hazards:  Along and south of the frontal boundary the main risks
will be large hail, along with damaging winds given pocket of dry
air aloft and development of upwards of 1000 J/KG DCAPE.  The
tornadic risk is fairly low, but will need to watch for any backing
of the surface winds, mainly in the Storm Lake vicinity.   Further
northwest, given a more stable boundary layer the main risk will be
marginally severe hail given the steepening mid-level lapse rates
with the arrival of the short wave.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue May 1 2018

Wednesday-Thursday:  Temporary shortwave ridging should push the
highest chances for rain south of the area for Wednesday.  However,
with the upper wave starting to move further into the Plains by
Thursday, expectations are for a return of showers and isolated
thunderstorms to the area by Thursday and continuing into Thursday
night. The highest chances will be south of I-90.

Friday-Sunday: Dry weather returns for Friday into Saturday as the
upper pattern shifts towards a bit more northwesterly flow aloft.
Temperatures in the 70s on Friday will cool only slightly on
Saturday as a shortwave moves through the northwesterly flow. No
large scale severe weather risks for the region into early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue May 1 2018

Thunderstorms are possible this afternoon and evening for KFSD and
KSUX. Isolated strong thunderstorms are possible for KSUX, which
would add a potential hail and damaging wind threat to the usual
lightning threat. Winds will vary across the region, with KFSD
and KHON keeping a light north to northeast flow, while KSUX
remains ahead of the stationary front, keeping variable light
winds. Storms exit the area after midnight, with lingering showers
for the early morning hours. By sunrise, Wednesday morning will
be dry with light northeast winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, May 1, 1:19 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
219 PM CDT Tue May 1 2018

IAZ014-021-022-031-032-021930-
Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will redevelop late this
afternoon and evening. A few storms may become severe, mainly
between 4 pm and 8 pm. Hail to the size of half dollars and wind
gusts to 70 mph would be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms are possible through late
Thursday, although at this time, are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed between 4 and 9pm this evening.

IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014-
SDZ062-066-067-069>071-021930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-Union-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. A few storms may become strong to
potentially severe, mainly between 5 pm and 8 pm.  A few of the
stronger storms could produce hail to the size of quarters.

Minor to moderate flooding will continue along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. Small hail could be possible in a few
storms this evening.

Minor to moderate flooding will continue  along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Cherokee

When
May 1, 3:23 PM CST
Where
Cherokee County, 2.57 mi NE of Quimby
Measured
1.5 in hail
Reported by
Public
Coordinates
42.660, -95.600

Hail, Cherokee

When
May 1, 3:36 PM CST
Where
Cherokee County, 0.86 mi SW of Aurelia
Measured
1.5 in hail
Reported by
Public
Coordinates
42.710, -95.440

Report via social media with picture. Time estimated from radar.

Hail, Cherokee

When
May 1, 3:40 PM CST
Where
Cherokee County, 0.86 mi SW of Aurelia
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.710, -95.440

Relayed public report with picture. Time estimated from radar.

Hail, Buena Vista

When
May 1, 4:00 PM CST to 4:02 PM CST
Where
Buena Vista County, 4.95 mi NW of Truesdale
Measured
1.5 in hail
Reported by
Public
Coordinates
42.780, -95.250

Hail, Buena Vista

When
May 1, 4:15 PM CST to 4:16 PM CST
Where
Buena Vista County, 1.71 mi NE of Rembrandt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.850, -95.150

Quarter to half dollar size hail covering the road.

Hail, Buena Vista

When
May 1, 4:30 PM CST
Where
Buena Vista County, 3.04 mi W of Marathon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -95.030

Hail, Buena Vista

When
May 1, 4:34 PM CST
Where
Buena Vista County, 2.03 mi W of Marathon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.850, -95.010

Quarter to ping pong size hail.

Hail, Buena Vista

When
May 1, 4:35 PM CST
Where
Buena Vista County, 0.51 mi W of Marathon
Measured
1.25 in hail
Reported by
Public
Coordinates
42.850, -94.980

Report received via social media.

Hail, Sioux

When
May 1, 6:19 PM CST to 6:20 PM CST
Where
Sioux County, 3.03 mi W of Sioux Center
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -96.240

Social media report. Time based on radar.

Hail, Sioux

When
May 1, 6:20 PM CST to 6:21 PM CST
Where
Sioux County, 2.81 mi S of Carmel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.090, -96.240

Hail, O'Brien

When
May 1, 6:26 PM CST to 6:27 PM CST
Where
O'Brien County, 4.61 mi NNE of Sanborn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.240, -95.630

Hail, O'Brien

When
May 1, 6:26 PM CST to 6:27 PM CST
Where
O'Brien County, 5.7 mi NNE of Sanborn
Measured
0.88 in hail
Reported by
Public
Coordinates
43.250, -95.610

Hail, Sioux

When
May 1, 6:48 PM CST to 6:49 PM CST
Where
Sioux County, 0.5 mi W of Middleburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.120, -96.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756180, 756181, 756182, 756183, 756185, 756187, 756188, 756190, 756191, 756192, 756193, 756194, 756195.